Clinical Question : 1

An 18-year-old man had repeated episodes of breathlessness and palpitations lasting about 20 minutes and resolving gradually. There were no abnormal physical signs.

What is the most likely cause of these features?

  1. Drug abuse
  2. Panic disorder
  3. Paroxysmal supraventricular tachycardia
  4. Personality disorder
  5. Thyrotoxicosis

Click to read the Answer

Drug abuse is unlikely, since the symptoms are quite short lived. We would expect other symptoms such as GI disturbance, headaches or hypertension to accompany a variety of drug abuse causes.

Paroxysmal SVT would start and stop suddenly, not gradually.

Personality disorder and thyrotoxicosis would both be expected to lead to symptoms of longer duration with other associated symptoms.

This leaves ‘panic disorder’ as the most likely diagnosis.

4 Comments

  1. Dr.Roopchand. PS says:

    My answer would be panic attack. SVT the onset and offset are spontaneous, drug abuse will have some physical findings, thyrotoxicosis will have persistent tachycardia.

  2. Dr. Anwar Salih says:

    Mine is also same i.e panic attack. same reasons

  3. Dr.Bijoy says:

    Correct!
    Drug abuse is unlikely, since the symptoms are quite short lived. We would expect other symptoms such as GI disturbance, headaches or hypertension to accompany a variety of drug abuse causes.

    Paroxysmal SVT would start and stop suddenly, not gradually.

    Personality disorder and thyrotoxicosis would both be expected to lead to symptoms of longer duration with other associated symptoms.

    This leaves ‘panic disorder’ as the most likely diagnosis.

    • Dr.BIjoy says:

      needs more explanation

Leave a Reply

Your email address will not be published. Required fields are marked *

For security, use of Google's reCAPTCHA service is required which is subject to the Google Privacy Policy and Terms of Use.

I agree to these terms.